On an Interpolation Problem for Functions of Several Variables and Spline Functions

  • A. Jakimovski
  • D. C. Russell
Part of the ISNM International Series of Numerical Mathematics / Internationale Schriftenreihe zur Numerischen Mathematik / Série Internationale D’Analyse Numérique book series (ISNM, volume 51)


Let ω denote the space of all doubly-infinite complex-valued sequences (uK) (k∈Z) and let ω1, denote the space of all double, doubly infinite, complex-values sequences (ukr) (k,r∈Z). Also, ω↑ will denote the set of all doubly-infinite real-valued strictely increasing sequences. Suppose that x=(xK)k∈Z ∈ ω↑, y=(yr)r∈Z ∈ ω↑ are fixed sequences and denote a:=inf xk ≥-∞, b:=sup xk ≤ +∞, c:=inf yr ≥-∞ and d:=sup yr ≤ +∞. For D⊂Z2 denote D~: = (xk,yr):(k,r)∈ D}. With certain sets D⊂Z2 a plane region D- will be associated. For a set D⊂Z2 and a prescribed complex sequence z ≡ (zkr) ((k,r)∈ D), the problem of finding a function F belonging to a preassigned linear space L of functions from D- into C and such that zkr, =F(xk, yr) (∀(k,r)∈ D) is called the interpolation problem IP(z;L,x,y). The symbol IP(z;L,x,y) (for given fixed x,y and D) will also denote the set of all its solutions (which may be empty). It is the object of this paper to consider the existence and nature of the solutions of IP(z;L,x,y) for certain choices of the space L. When xk = k and yr = r for k, r∈Z, we obtain the cardinal interpolation problem CIP(z,L). The IP(z;L,x,y) and in particular when D is a finite set was considered extensively by several author’s. A survey of these results is given in the excellent survey paper by L.L. Schumaker [9]. One case of the CIP(z;L) when D is an infinite set was considered by Ju. N. Subbotin [10]. The authors acknowledge support from the Israel Commission for Basic Research, and the Natural Sciences and Engineering Research Council of Canada, during the preparation of this paper.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    C. de Boor: “Appendix to ‘Splines and Histograms’ by I.J. Schoenberg”, Spline functions and approximation theory. (Sumposium Proc. Alberta, Edmonton, 1972, Ed. A. Meir and A. Sharma) pp. 329–388. Birkhauser Verlag 1973.CrossRefGoogle Scholar
  2. 2.
    C. de Boor: “On local linear functionals which vanish at all B-splines but one”, Theory of Approximation. (Conference Proc, Alberta, Calgary, 1975, Ed. A.G. Law and B.D. Sahney) pp. 120–145. Academic Press 1976.Google Scholar
  3. 3.
    C. de Boor: “Splines as linear combinations of B-splines. A survey”. Approximation Theory II”. Texas, Austin, 1976, Ed. G.G. Lorentz, CK. Chui, L.L. Schumaker) pp. 1–47. Academic Press 1976.Google Scholar
  4. 4.
    H.B. Curry and I.J. Schoenberg: “On Polya frequency functions IV: The fundamental spline functions and their limits”. J. d’Analyse Mathematique 17(1966) 71–107.CrossRefGoogle Scholar
  5. 5.
    A. Jakimovski and D.C. Russell: “On an interpolation problem and spline functions”. (Conference Proc. General Inequalities II, Germany, Oberworfach, 1978, Ed. E.F. Beckenbach). Birkhauser Verlag 1979.Google Scholar
  6. 6.
    M. J. Marsden: An identity for spline functions with applications to variation-diminishing Spline Approximations”. J. of Approximation theory 3(1970)7–49.CrossRefGoogle Scholar
  7. 7.
    I. J. Schoenberg: “Splines and histograms”. Spline functions and Approximation theory (Sumposium Proc., Alberta, Edmonton, 1972, Ed. A. Meir and A. Sharma) pp. 277–327. Birkhauser Verlag, 1973.CrossRefGoogle Scholar
  8. 8.
    I. J. Schoenberg: “Cardinal Spline Interpolation”. CBMS v. 12, SIAM, Philadelphia, 1973.CrossRefGoogle Scholar
  9. 9.
    L.L. Schumaker: “Fitting surfaces to scattered data”. Approximation Theory II (Symposium Proc. Texas, Austin, 1976, Ed. G.G. Lorentz, C.K. Chui, L.L. Schumaker) pp. 203–268. Academic Press 1976.Google Scholar
  10. 10.
    Ju. N. Subbotin: “Interpolation by functions with n-th derivative of minimum norm”. Proc. of the Steklov Institute of Math. 88 (1967), 30–60 (In Russian), American Math. Soc. Translations (1969) 31–63.Google Scholar

Copyright information

© Springer Basel AG 1979

Authors and Affiliations

  • A. Jakimovski
    • 1
  • D. C. Russell
    • 2
  1. 1.Department of MathematicsTel-Aviv UniversityTel-AvivIsrael
  2. 2.Department of MathematicsYork University DownsviewOntarioCanada

Personalised recommendations